What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 3:02 PM CST, 1 hour 19 minutes earlier. Its key messages:
- Storms tonight may be strong to severe. Wind gusts to 70 mph, hail to 2 inches in diameter, and heavy rainfall are possible with the storms.
- Areas of dense fog are possible once again tonight.
- Another chance of storms Thursday, although severe weather is unlikely.
- A little cooler Thursday, then hot and humid again Friday and most of Saturday. Cooler Sunday into next week.
Area forecast discussion, Jul 31, 3:02 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
402 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Storms tonight may be strong to severe. Wind gusts to 70 mph,
hail to 2 inches in diameter, and heavy rainfall are possible
with the storms.
- Areas of dense fog are possible once again tonight.
- Another chance of storms Thursday, although severe weather is
unlikely.
- A little cooler Thursday, then hot and humid again Friday and
most of Saturday. Cooler Sunday into next week.
&&
.DISCUSSION...
Issued at 401 PM CDT Wed Jul 31 2024
Convection foreshortened discussion this afternoon. No major
changes to the ongoing forecast. MCS over central and western
Minnesota should gradually weaken and become less organized
through 01.00Z. SPC RAP mesoanalysis indicates the storms were
moving into a less favorable environment and should outrun the
best MLCAPE by 01.00Z. Will continue to monitor as the evening
progresses. CAMs have been really struggling to handle the
ongoing convection today and have offered surprisingly little
help. Locally heavy rainfall, hail up to 2 inches in diameter,
and wind gusts to 70 mph are the main threats from the storms
this evening.
Showers and storms will persist through tonight and there may
be redevelopment on Thursday as an upper-level trough and cool
air advection passes over the Northland. Temperatures will trend
a little cooler for Thursday with the cold air advection aloft
and partly to mostly cloudy skies. Warmer weather on tap again
Friday with hot and humid conditions returning. Another cooling
trend arrives late Saturday and really takes hold on Sunday
pushing temps near to below normal.
PREV DISCUSSION Issued at 438 AM CDT Wed Jul 31 2024
Conditions are fairly quiet early this morning as weak ridging
and high pressure occur over the CWA. Patchy dense fog
development has occurred early this morning, primarily over
northwest WI. A Dense Fog Advisory remains in effect for the
northwest WI portion of the CWA, excluding Burnett, until 9 AM
today. While not included within the Dense Fog Advisory, the MN
side of the CWA is still expected to see patches of dense fog
reducing visibility to 1/2 mile or less. Cloud cover from a
decaying MCS in western MN advecting into the area from the west
is expected to limit the extent of dense fog development in
northern Minnesota. Expect fog to dissipate shortly after
sunrise as diurnal heating begins.
Temperatures today are expected to be very warm as southerly
winds ahead of an approaching shortwave results in strong WAA.
High temps today will be in the upper 80s to low 90s for most
locations. Decided against issuing a Heat Advisory for today in
Pine and Burnett Counties, as HREF grand ensemble probability of
exceeding 100 degrees is only around 10%. Despite not having a
Heat Advisory in place today, it will still be an uncomfortably
hot day, with heat indices in the 90s for the vast majority of
the CWA.
These warm temps, when combined with strong moisture advection,
is expected to result in high instability across the CWA by
this afternoon and evening with MLCAPE values reaching as high
as the 2000-3000 J/kg range. This large amount of instability is
likely (60% chance) to initiate thunderstorms this afternoon
and evening as the shortwave trough propagates into the area
along with an associated weak cool front. In recent runs, CAMs
have been coming into better agreement regarding the spatial
coverage of thunderstorms today. The general consensus is that
scattered discrete cells will form in north-central MN and move
into the Arrowhead this afternoon and evening. In addition, a
line of storms will be diving south of the CWA late this
afternoon through the evening along the CAPE gradient towards
southern MN. A few of these storms could become strong to
severe. Steep mid-level lapse rates in excess of 8 degC/km keep
large hail up to 2" as a hazard for today, especially in the
southwestern portion of the CWA where CAPE will be maximized. In
addition to large hail, damaging winds up to 70 mph will also
be possible this afternoon and evening as DCAPE increases to
around 1000 J/kg. Expect the potential for severe convection to
come to an end tonight as instability decreases and the shear
environment weakens.
Thursday will see additional chances for scattered showers and
thunderstorms as the CWA sits under a pattern of cyclonic flow
aloft. Highs tomorrow will be slightly cooler than today, with
temps in the low to mid 80s. This slight reprieve from the heat
will be short-lived though, as high pressure and ridging return
on Friday. Hot temps will accompany this ridge, increasing highs
on Friday into the upper 80s to low 90s once again. Relief from
the heat does appear on the horizon late this weekend into
early next week as cooler air advects into the region from
Canada. Looking even further, the Northland is likely to see a
pattern change with below- normal temps filtering in for the
second week of August per the latest outlook from the Climate
Prediction Center.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed Jul 31 2024
VFR conditions are expected to prevail through much of the
afternoon before chances for showers and thunderstorms increase
heading into this evening and tonight. Overall confidence on
timing and location of storms remains low with models not having
a good handle on what is currently occurring. BRD should be the
first to see activity by/after 5PM this afternoon with activity
spreading north and east overnight. Activity may not reach HYR
until closer to daybreak Thursday. Storms will bring gusty and
erratic winds along with MVFR or lower ceilings and visibilities.
Additional updates will be needed this afternoon as activity
develops. Some guidance hints at the development of fog and low
ceilings overnight, but this will likely be dependent on whether
rainfall is received or not. Have kept out with this update
aside from BRD which is the most likely to receive rainfall.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 401 PM CDT Wed Jul 31 2024
Main concerns tonight are fog potentially redeveloping and a
risk of thunderstorms, some possibly strong to severe. As of 330
PM CDT, a line of storms was located over central and western
Minnesota moving toward Lake Superior. These storms should
weaken somewhat before reaching the lake. There will still be a
possibility of wind gusts to 30 to 40 knots with the strongest
storms. Fog may redevelop tonight and could become dense with
visibility less than 1 mile possible. Outside of thunderstorms,
winds will be relatively light over the next few days.
Additional storm chances Thursday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.
&&
DISCUSSION...Huyck
PREV DISCUSSION...Unruh
AVIATION...BJH
MARINE...Huyck
Hazardous weather outlook, Jul 31, 11:42 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1242 PM CDT Wed Jul 31 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011745-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1242 PM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Hot and muggy with heat index values reaching the upper 80s and
90s are expected this afternoon.
Severe storms will be possible this afternoon and evening, with
the greatest risk around the Brainerd Lakes area, with a lower
risk over the remainder of the Northland. The main risk this
evening will be for large hail up to 2 inches and winds up to 70
mph. Locally heavy rain leading to minor flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will continue for Thursday and then again
into the weekend and early next week.
Friday will be another hot and muggy day with heat index values
rising into the upper 80s to mid 90s.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed late this afternoon and evening.
LSZ121-140>148-150-011745-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1242 PM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Isolated strong to severe storms will be possible this evening
over the lake. Storms may be capable of producing storm force wind
gusts, cloud- to- water lightning, and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will continue for Thursday and then again
into the weekend and early next week.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Jul 31, 3:56 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
456 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 1 W Coleraine 47.28N 93.44W
07/31/2024 M0.50 Inch Itasca MN Public
Report from mPING Half-inch (0.50 in.).
&&
BJHLocal storm report, Jul 31, 3:59 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
459 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Dmg 1 N Kettle River 46.50N 92.88W
07/31/2024 Carlton MN Trained Spotter
Reports of branches down with a mature pine
tree down across the road on the north side
of town.
&&
BJHLocal storm report, Jul 31, 4:02 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
502 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 1 NNW Grand Rapids 47.24N 93.53W
07/31/2024 Itasca MN Park/Forest Srvc
Multiple mature pine trees down along US2 in
Grand Rapids. Time estimated by radar.
&&
BJHSpecial weather statement, Jul 31, 4:03 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
503 PM CDT Wed Jul 31 2024
MNZ011-018-019-026-312230-
Central St. Louis MN-North St. Louis MN-North Itasca MN-
South Itasca MN-
503 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN ITASCA AND WEST CENTRAL
ST. LOUIS COUNTIES THROUGH 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Scenic State Park to
Warba. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hibbing, Grand Rapids, Chisholm, Coleraine, Keewatin, Buhl, Nashwauk,
Taconite, Meadow Brook, Hill Annex Mine State Park, Togo, Gunn,
McCarthy Beach State Park, Pengilly, Perch Lake, Blackberry, Bovey,
Marble, La Prairie, and Hart Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4798 9293 4771 9276 4729 9282 4708 9352
4762 9354
TIME...MOT...LOC 2202Z 229DEG 29KT 4761 9334 4716 9328
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KMLLocal storm report, Jul 31, 4:09 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
509 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Tstm Wnd Dmg 5 S Grand Rapids 47.16N 93.52W
07/31/2024 Itasca MN Trained Spotter
A small pine tree was downed onto a power
line and started a small fire.
&&
BJHLocal storm report, Jul 31, 4:11 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
511 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Tstm Wnd Dmg 2 SE Warba 47.11N 93.24W
07/31/2024 Itasca MN Public
Report from mPING of 3-inch tree limbs
broken.
&&
BJH